Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat Loss
Apr 12, 2008

Dr. Young,

I have a CD4 count of 320 and 20,000 copies. My doctor is monitoring my prognosis. I have noticed a slight reduction of fat in my face and other extremities. If I started taking Atripla, or any other antiviral, will this prevent further fat loss?

Thanks

Wayne

Response from Dr. Young

Thank you for your post.

Since HIV disease is one of the risk factors for fat loss (lipoatrophy), especially since you seem to be experiencing early, mild symptoms, it is entirely reasonable that stopping HIV should prevent (and perhaps reverse) the fat loss. Effective antiretroviral therapy should decrease this risk; unexpectedly, a large well designed clinical study (ACTG 5142) suggests that efavirenz containing treatment may actually have a increased risk of causing fat loss compared with lopinavir/ritonavir (Kaletra)-- for this reason (and others), many of my patients have elected to avoid efavirenz containing first-line treatments (like Atripla).

BY



Previous
CD4 going down
Next
Atripla and food

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement